Alert archive / Colorado / Blizzard Watches in 2011

Blizzard Watch 2, NWS Grand Junction, CO

November 10, 20115 counties in Colorado

NWS Grand Junction, CO issued this blizzard watch at Nov 10, 2011, 3:04 PM MST for 5 counties in Colorado. It took effect at Nov 12, 2011, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 10, 2011, 3:04 PM MST (22:04 UTC)
In effect from
Nov 12, 2011, 6:00 AM MST
Expired
Nov 11, 2011, 3:39 AM MST
In force
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this blizzard watch went out at Nov 10, 3:01 PM MST, 3 minutes earlier.

Area forecast discussion, Nov 10, 3:01 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MST THU NOV 10 2011

...STRONG WINTER STORM SET TO MOVE INTO THE REGION THIS WEEKEND...

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

THE SHORTWAVE RIDGE WILL BEGIN TO FLATTEN TONIGHT INTO FRIDAY AS A
STRONG STORM MOVES INTO THE PACIFIC NORTHWEST. HOWEVER...THIS WILL
HAVE LITTLE AFFECT ON WEATHER ACROSS REGION. OVERNIGHT LOWS WILL
REMAIN NEAR PERSISTENCE WITH LITTLE CLOUD COVER EXPECTED OVERNIGHT.
HIGHS FRIDAY WILL CONTINUE TO TREND STEADILY WARMER FOR MOST AREAS AS
THE AIRMASS MODERATES SLIGHTLY.

CHANGES BEGIN FRIDAY NIGHT AS THE PACIFIC STORM SWEEPS ACROSS THE
NORTHWESTERN U.S. CLOUDS INCREASE DURING THE NIGHT AS STORM BEGINS TO
TAP INTO MOISTURE SWIRLING AROUND A CLOSED LOW OVER THE CA COAST.
LATER FRIDAY NIGHT CLOUDS WILL LOWER AND SOME LIGHT SNOW SHOWERS
WILL DEVELOP OVER THE CENTRAL AND NORTHERN COLORADO MOUNTAINS WITH A
FEW FLURRIES POSSIBLE OVER THE OTHER MOUNTAIN AREAS WITHIN THE
FORECAST AREA.

ON SATURDAY THE STORM ROLLS INTO THE AREA AS A POSITIVELY TILTED
OPEN WAVE...PASSING FROM NORTHEAST UTAH ACROSS NORTHWEST COLORADO
DURING THE AFTERNOON. SNOW WILL BEGIN IN THE MOUNTAIN AREAS IN
EARNEST DURING THE MORNING IN THE WARM PHASE OF THE STORM. DURING
THE MORNING PERIOD...SOUTHWEST FLOW WILL BRING WEAK OVERRUNNING
WHICH...WHEN COMBINED WITH JET DIVERGENCE AND OROGRAPHICS WILL SUPPLY
SUFFICIENT LIFT TO MENTION THE LIKELIHOOD FOR SNOW IN THE MOUNTAIN
AREAS. AS THE TROUGH AXIS SWINGS ACROSS THE REGION DURING THE
AFTERNOON SNOWFALL SHOULD INCREASE IN AREAL COVERAGE AND INTENSITY.
A COLD FRONT ASSOCIATED WITH THE STORM WILL MOVE ACROSS NORTHEAST
AND NORTHWEST COLORADO DURING THIS PERIOD. MEANWHILE...THE GRADIENT
ALOFT TIGHTENS SIGNIFICANTLY WITH 45 TO 50 KT WINDS AT THE 7H LEVEL
BECOMING PREVALENT ACROSS THE NORTHERN COLORADO MOUNTAINS. STRONG
FRONTOGENETIC FORCING COMBINED WITH DECENT DIV-Q AND A MORE
FAVORABLE AND VERY STRONG WESTERLY FLOW COULD BRING NEAR WHITEOUT
CONDITIONS AT TIMES ACROSS THE NORTHERN MOUNTAINS. WINDS WILL BE
STRONG...BUT NOT SO EXTREME ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS DURING THIS STORM. DETAILS ON THE STORM'S IMPACT OVER THE
REMAINDER OF THE WEEKEND FOLLOW IN THE LONG TERM DISCUSSION. HOWEVER
...SIMPLY STATED...THIS STORM IS EXPECTED TO CONTINUE TO BRING SNOW
TO THE REGION THROUGH SUNDAY EVENING. THEREFORE...WINTER STORM
WATCHES HAVE BEEN HOISTED FOR MOST COLORADO MOUNTAINS...FEATURING A
BLIZZARD WATCH OVER THE NORTHERN MOUNTAINS. IN ADDITION...A WATCH HAS
BEEN ISSUED FOR THE LOWER ELEVATIONS OF NORTHWEST COLORADO INCLUDING
THE CRAIG...MEEKER AND STEAMBOAT SPRINGS.

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

A SECONDARY IMPULSE WILL DROP INTO THE AREA FROM THE NORTHWEST ON
SUNDAY AS THE NOSE OF THE POLAR JET DIPS INTO THE GREAT BASIN. THAT
WILL PUT US UNDER THE LEFT EXIT REGION...AND ON THE CYCLONIC SIDE OF
THE JET AS IT ROUNDS THE BASE OF THE TROUGH THROUGH SUNDAY. THIS
SECOND WAVE IS EXPECTED TO SWING ACROSS THE AREA DURING THE AFTERNOON
KEEPING THE AIR MASS UNSTABLE. UNTIL THIS PASSES...WIDESPREAD SNOW
AND STRONG WINDS WILL CONTINUE OVER THE MOUNTAIN AREAS...WITH A
CHANCE OF SHOWERS IN THE VALLEYS. THE SNOW LEVEL WILL FALL INTO THE
HIGHER VALLEYS...WITH SOME MIXED PHASE IN THE LOWER VALLEYS EARLY
SUNDAY.

MOISTURE WILL DIMINISH FROM THE WEST BEGINNING LATE SUNDAY AS THE
TROUGH AXIS MOVES INTO THE PLAINS STATES. HOWEVER OROGRAPHICS WILL
KEEP SNOW ONGOING OVER THE FAVORED WEST-TO-NORTH FACING SLOPES OF THE
HIGHER COLORADO MOUNTAINS THROUGH SUNDAY EVENING...WITH ADDITIONAL
ACCUMULATIONS EXPECTED. SIGNIFICANT STORM TOTAL SNOW ACCUMULATIONS...
WITH DEEP DRIFTS FROM BLOWING SNOW ARE EXPECTED BY LATE SUNDAY
NIGHT.

THE MOIST NORTHWEST FLOW WILL CONTINUE INTO MONDAY...BUT MOST
LINGERING SHOWERS WILL BE LIMITED TO THE HIGHER MOUNTAINS...MAINLY
ALONG THE NORTHERN DIVIDE.

A BROAD TROUGH ACROSS THE CENTRAL CONUS WILL THEN DOMINATE THE
REMAINDER OF THE LONG TERM PERIOD. THE JET STREAM WILL GENERALLY BE
STRETCHED ACROSS THE NORTHERN TIER STATES IN A BROAD ARC...BUT THE
MEDIUM RANGE MODELS DIFFER ON JUST HOW FAR SOUTH THE JET WILL REACH.
THE MORE CONSISTENT ECMWF...INDICATES THAT THE UPPER JET WILL BRUSH
THE NORTHERN PORTION OF OUR FORECAST AREA THROUGH THE PERIOD...WHILE
THE GFS KEEPS IT FARTHER NORTH. BUT EVEN WITH THE MORE NORTHERLY
SOLUTION OF THE GFS...EXPECT THAT THE OROGRAPHICALLY FAVORED NORTHERN
MOUNTAINS WILL CONTINUE TO SEE SOME SHOWERS THROUGH THE END OF THE
PERIOD. OTHERWISE THE REMAINDER OF THE FORECAST AREA WILL BE DRY...
WITH TEMPERATURES CLIMBING TO AROUND NORMAL READINGS EARLY IN THE
WORK WEEK.

&&

.AVIATION /FOR 00Z TAF ISSUANCE/...

VFR CONDITIONS WILL PREVAIL THROUGH FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING
          FOR ZONES 009-010-012-018-019.
     BLIZZARD WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING FOR
          ZONES 004-013.
     WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
          AFTERNOON FOR ZONES 002-005.
UT...NONE.

&&

SHORT TERM...NL
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Nov 10, 5:45 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU NOV 10 2011

COZ001>014-017>023-UTZ022>025-027>029-111245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR PRECIPITATION WILL BE SATURDAY WHEN TWO SYSTEMS
CONVERGE ON UTAH AND COLORADO.  MOUNTAIN SNOW IS LIKELY INTO MONDAY
MORNING...WITH LOCALLY HEAVY SNOWFALL POSSIBLE.

FOR THE REMAINDER OF THE NEW WEEK...LIGHT SNOW SHOWERS ARE POSSIBLE
OVER THE MOUNTAINS OF NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION.

JOE/JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:04 PM MSTWinter Storm WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more24 hr

Nearby

Blizzard Watches in Colorado, 2011Every blizzard watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.